Standard disclaimers–not relying on youse for medical advice. Rather, I am preparing some information for a friend so that when we meet with her doctors, we are aware of and have had time to research her options and any contraindications. Nothing will be acted upon without the doctors’ complete assent.
My friend has mild-moderate hypertension, probably familial, treated for years with a potassium-sparing diuretic (dosage from 75/50 to 37.5/25 triamterene/hydrochlorothiazide at present) that works pretty well. She also has chronic Hepatitis C. She eats well and does not have an eating disorder, abuse laxatives or diuretics, or take beta blockers. She is not an alcoholic. She is entirely compliant with medication (except when the potassium is too aversive; see below). She is an accurate and scrupulous reporter. Her doctors admire her well-organized summaries of signs, symptoms, labs, and side effects.
Even before beginning treatment for HCV with peg-interferon and ribavirin, her potassium ran low (3.2-3.6). No one ever suggested potassium supplementation. When she dropped to 3.0, the gastroenterologist requested that her internist begin potassium supplements, which was fine with her. The supplements don’t seem to have much effect (20 mEq of K-DUR t.i.d.); cutting the diuretic by half to the current level seems to have helped slightly. However, cutting the potassium supplement made her drop to 2.9. Sometimes she’s 2.9 anyway. She had increased her water intake to ~64 oz/day when she began hepatitis treatment, but cutting this (which increases the side effects of the hepatitis treatment) does not increase her potassium level (i.e., she doesn’t appear to be washing out).
The supplement causes gastrointestinal distress even when taken with food, and is thus aversive. Some days she cannot take all of her potassium because it will make her throw up her hepatitis medication or keep her from sleeping even hours later. She cannot use Prilosec or Pepto-Bismal because they interfere with the absorption of one of the hepatitis medications.
The supplement is generally recommended for no more than 10 days’ use. It has been months.
We wonder if the issue is metabolic rather than related to intake–in addition to the 60 mEq a day, she eats a lot of foods with potassium. Her calcium is on the low side. Her magnesium has not been evaluated.
Questions to guide our conversation with the doctors:
How can a problem of metabolism be established or ruled out?
Might magnesium supplementation improve her hypokalemia by increasing her potassium absorption?
If potassium supplementation must continue, is potassium available with an enteric coating, or can a compounding pharmacy put it in gelcaps for easier digestion?
What else might account for this hypokalemia (which was present before HCV treatment)?
Are alternative potassium-sparing, non-beta adrenergic medications for hypertension available and not contraindicated for a person with liver compromise?
Is there a different medical specialist who should be consulted?
Any other questions you can generate, or any that you can answer (at least tentatively) would be helpful. Her doctors are wonderful and involved people who would like to be of assistance, but we are concerned that some systemic interactions may be being missed here.
You are right that she needs a good, long conversation with her doc, and you are asking the right questions.
Most potassium is intracellular, so when the serum K+ is low, it can reflect a fairly large total body deficit; to correct that deficit can require a long period of extra intake. This is not dangerous and many people are on potassium supplements for life. Correcting the deficit has to be gentle. You replace the intracellular potassium via the blood, and you can’t raise the blood levels too fast because a high potassium level in the blood will kill you. For this reason, the amount of potassium in any over-the-counter supplement is limited.
The kidneys can waste potassium for lots of reasons, including diseases intrinsic to the kidneys, potassium wasting drugs such as the HCTZ she takes (and the triamterene component doesn’t always spare potassium wasting…) and poor dietary intake. As with any other condition there are oddball causes such as chronic diarrhea (or laxative abuse) and a predilection for licorice-root based candy (the kind with glycyrhizza in it; not anise based “licorice”).
Working up the kidneys to see if they are intrinsically wasting potassium can be done but it’s a pretty extensive and fancy workup and unlikely to be undertaken until the obvious cause (HCTZ-triamterene) is removed.
By tomorrow you are going to have a bunch of posts with helpful lists of foods which contain a lot of potassium.
Many docs might choose alternative meds for HTN if she tends to lose potassium with the one she is on.
Potassium regulation is pretty complex. On average moderately low potassium levels can be ameliorated by good dietary intake, perhaps some supplements, and avoiding potassium-wasting medications.
Avocados are pretty high in potassium. Also, Odwalla makes a blackberry fruit shake smoothie that has over 2000 milligrams of potassium in the container. Heck, their carrot juice has over 1000.
How much potassium is in your supplements, and are they over the counter or prescription?
To convert mEq (milliequivalents, the standard measurement for potassium) to milligrams to compare supplements to dietary intake, multiply the mEq by about 39. Thus, 3 tabs of K-DUR at 20 mEq/day = 60 mEq = about 2340 mg. The RDA is 3500 mg/day.
As a general comment, and not suggesting that your friend make any changes to her current medication regimen, I’ll note that once one exceeds 12.5 mg of hydrochlorothiazide per day, there is little additional benefit in terms of hypertension control. On the other hand, its “potassium wasting” (i.e. loss of potassium in the urine despite low potassium levels in the blood) effect continues to increase. In fact, IMHO, the dose of HCTZ should seldom, if ever, go beyond 25 mg - doses in excess of that amount will simply contribute to hypokalemia (and hyperglycemia and dyslipidemia) and provide no additional antihypertensive effect.
Here is a (rather long-winded) reference (about 3/4 of the way through) that notes a threshold of 50 mg of HCTZ for plateauing of its antihypertensive effect but continued electrolyte derangement. As mentioned, I’d put the threshold closer to 25 mg.
They are over the counter - although my guess that I would be found to be deficient was wrong. The nurse said “everything is OK.” They didn’t tell me why I’m feeling dizzy and spacey, nor what the next step should be. Nor did they have the doctor call me to answer the question what is the next step like they promised. Nor did they do so again at 3:30 when I called and asked.